Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 97, NWS Grand Rapids, MI

July 20, 1998Barry County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 1998, 10:24 PM EDT for Barry County, Kalamazoo County, Michigan. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 10:24 PM EDT (02:24 UTC)
Expired
Jul 20, 1998, 11:10 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Barry County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 54 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:45 PM EDTThunderstorm WindGun Lake, MITree limb down.
Jul 20, 10:45 PM EDTThunderstorm WindVicksburg, MIPower lines and trees down around Vine and Pearl Streets. A damage estimate was not available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS1 KGRR 210225 RRA
SVRGRR
MIC015-077-210310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN LOWER MICHIGAN
  KALAMAZOO COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 1110 PM EDT

* AT 1021 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM EASTERN ALLEGAN COUNTY
  SOUTHWEST THROUGH VAN BUREN COUNTY MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KALAMAZOO            AROUND 1035 PM EDT
  SCHOOLCRAFT          AROUND 1035 PM EDT
  PORTAGE              AROUND 1035 PM EDT
  RICHLAND             AROUND 1040 PM EDT

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

PVC/JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:56 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 20, 8:56 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 PM EDT MON JUL 20 1998

...UPDATE TO DROP WW-766 AND DERCREASE CHC OF RAIN MOST OF CWA...

LASTEST SAT LOOPS/RADAR LOOPS SHOW AREA OF CONVECTION CONTINUING
TO SINK SWD WITH TIME ALONG OLD OUTFLOW BOUNDRY.  MEANWHILE...
FRNT MERGED WITH OUTFLOW BOUNDRY OVER CNTL/ERN LWR MI. LARGE CLEAR
AREA OVER ERN WI WILL MOVE OVER GRR CWA DURING THE NEXT FEW HOURS.
WAVE ON FRNT ASSOC WITH ENTRENCE REGION TO POLAR JET WILL BRING
NEXT SURGE OF PCPN TO SW LWR MI LATER TONIGHT.  DO NOT BELIEVE IT
WILL GET MUCH FARTHER N THEN MKG OVERNIGHT SO DRP ALL MENTION OF
PCPN FROM 4 NRN COUNTIES. FOR AREAS N OF I-94 WILL HAVE 30 PCT POP
OVERNIGHT.

WDM

In the hours before

Special weather statement, Jul 20, 6:52 PM EDT, 3 hours 32 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
652 PM EDT MON JUL 20 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 645 PM EDT THIS EVENING... A NARROW LINE OF STRONG THUNDERSTORMS HAD
DEVELOPED AHEAD OF A STRONG WARM FRONT CURRENTLY MOVING THROUGH
WISCONSIN AND NORTHERN ILLINOIS.  THESE THUNDERSTORMS EXTENDED FROM NEAR
MILWAUKEE... IN AN ARC WHICH EXTENDED SOUTH OVER LAKE MICHIGAN TO NEAR
GARY INDINANA. THESE STORMS WILL MOVE TO THE EAST AROUND 35 MPH AND
REACH THE LAKESHORE FROM MUSKEGON TO BENTON HARBOR BETWEEN 730 PM AND
830 PM THIS EVENING.  THESE STORMS WILL CONTINUE TO MOVE EAST...
STAYING PRIMARILY SOUTH OF INTERSTATE 96.  THE STORMS WILL REACH THE
JACKSON AND LANSING AREAS AFTER 10 PM THIS EVENING.

MORE STORMS ARE ON THE WAY FOR LATE TONIGHT... ANOTHER AREA OF
STORMS... SOME OF WHICH WERE SEVERE... WERE LOCATED OVER NORTH CENTRAL
WISCONSIN AT 645 PM EDT THIS EVENING.  THESE STORMS ARE MOVING TO THE
EAST AT OVER 50 MPH AND WILL LIKELY REACH WESTERN LOWER MICHIGAN AFTER
10 PM THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING
WINDS OF 60 TO 80 MPH.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF SOUTHWEST
LOWER MICHIGAN. THE BEST CHANCE OF SEVERE STORMS WILL BE AFTER 10 PM
EDT WITH THE SECOND AREA OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF AN
ISOLATED SEVERE THUNDESTORM WITH THE FIRST LINE OF STORMS THAT WILL
STAY MAINLY SOUTH OF INTERSTATE 96. THE PRIMARY SEVERE WEATHER THREAT
THROUGH TONIGHT IS DAMAGING WIND GUSTS IN EXCESS OF 60 MPH... HAIL UP
TO INCH IN DIAMETER IS ALSO POSSIBLE. SOME OF THE STORMS LATER THIS
EVENING WILL MOVE TO THE EAST BETWEEN 50 AND 60 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS LIKELY TONIGHT ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGlAN.  THESE STORMS
ARE DAMGEROUS

WDM
Special weather statement, Jul 20, 6:52 PM EDT, 3 hours 32 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
652 PM EDT MON JUL 20 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 645 PM EDT THIS EVENING... A NARROW LINE OF STRONG THUNDERSTORMS HAD
DEVELOPED AHEAD OF A STRONG WARM FRONT CURRENTLY MOVING THROUGH
WISCONSIN AND NORTHERN ILLINOIS.  THESE THUNDERSTORMS EXTENDED FROM NEAR
MILWAUKEE... IN AN ARC WHICH EXTENDED SOUTH OVER LAKE MICHIGAN TO NEAR
GARY INDINANA. THESE STORMS WILL MOVE TO THE EAST AROUND 35 MPH AND
REACH THE LAKESHORE FROM MUSKEGON TO BENTON HARBOR BETWEEN 730 PM AND
830 PM THIS EVENING.  THESE STORMS WILL CONTINUE TO MOVE EAST...
STAYING PRIMARILY SOUTH OF INTERSTATE 96.  THE STORMS WILL REACH THE
JACKSON AND LANSING AREAS AFTER 10 PM THIS EVENING.

MORE STORMS ARE ON THE WAY FOR LATE TONIGHT... ANOTHER AREA OF
STORMS... SOME OF WHICH WERE SEVERE... WERE LOCATED OVER NORTH CENTRAL
WISCONSIN AT 645 PM EDT THIS EVENING.  THESE STORMS ARE MOVING TO THE
EAST AT OVER 50 MPH AND WILL LIKELY REACH WESTERN LOWER MICHIGAN AFTER
10 PM THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING
WINDS OF 60 TO 80 MPH.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF SOUTHWEST
LOWER MICHIGAN. THE BEST CHANCE OF SEVERE STORMS WILL BE AFTER 10 PM
EDT WITH THE SECOND AREA OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF AN
ISOLATED SEVERE THUNDESTORM WITH THE FIRST LINE OF STORMS THAT WILL
STAY MAINLY SOUTH OF INTERSTATE 96. THE PRIMARY SEVERE WEATHER THREAT
THROUGH TONIGHT IS DAMAGING WIND GUSTS IN EXCESS OF 60 MPH... HAIL UP
TO INCH IN DIAMETER IS ALSO POSSIBLE. SOME OF THE STORMS LATER THIS
EVENING WILL MOVE TO THE EAST BETWEEN 50 AND 60 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS LIKELY TONIGHT ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGlAN.  THESE STORMS
ARE DAMGEROUS

WDM
Special weather statement, Jul 20, 8:24 PM EDT, 2 hours before
MIZ064>066-071>073-210600-

SPEACIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT MON JUL 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN UNTIL 200 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 200 AM EDT TUESDAY MORNING FOR THE FOLLOWING SOUTHWEST LOWER
MICHIGAN COUNTIES...ALLENGAN..BARRY...EATON...VAN BUREN...KALAMAZOOO AND
CALHOUN.  SOME CITES IN THE WATCH AREA ARE SOUTH HAVEN...KALAMAZOO...
AND BATTLEL CREEK.

AN AREA OF SEVERE THUNDERSTORMS OVER SOUTHERN WISCONSIN IS EXPECTED TO
MOVE TO THE SOUTHEAST ACROSS LAKE MICHIGAN INTO SOUTHWEST LOWER
MICHIGAN SOUTH OF HOLLAND AFTER 900 PM.  THE STRONGEST STORMS MAY HAVE
WIND GUSTS TO 80 MPH AND 2 INCH HAIL. THE STORMS ARE MOVING SOUTHEAST
AROUND 50 MPH.  AT 830 PM EDT THERE ALSO WAS AN AREA OF STORM CURRENTLY
MOVING ACROSS LAKE MICHIGAN INTO WESTERN LOWER MICHIGAN... NORTH OF THE
SEVERE STORMS OVER SOUTHERN WISCONSIN. THESE STORMS WILL PRODUCE
BREIFLY VERY HEAVY RAIN...FREQUENT LIGHTNING AND WINDS TO 40 MPH BUT
ARE NOT EXPECTED TO BE SEVERE.  THE GREATEST THREAT FOR SEVERE WEATHER
THROUGH MIDNIGHT WILL BE SOUTH OF A LINE FROM HOLLAND TO BATTLE CREEK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
LARGE HAIL... DEADLY LIGHTNING... AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WDM
Special weather statement, Jul 20, 8:24 PM EDT, 2 hours before
MIZ064>066-071>073-210600-

SPEACIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT MON JUL 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN UNTIL 200 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 200 AM EDT TUESDAY MORNING FOR THE FOLLOWING SOUTHWEST LOWER
MICHIGAN COUNTIES...ALLENGAN..BARRY...EATON...VAN BUREN...KALAMAZOOO AND
CALHOUN.  SOME CITES IN THE WATCH AREA ARE SOUTH HAVEN...KALAMAZOO...
AND BATTLEL CREEK.

AN AREA OF SEVERE THUNDERSTORMS OVER SOUTHERN WISCONSIN IS EXPECTED TO
MOVE TO THE SOUTHEAST ACROSS LAKE MICHIGAN INTO SOUTHWEST LOWER
MICHIGAN SOUTH OF HOLLAND AFTER 900 PM.  THE STRONGEST STORMS MAY HAVE
WIND GUSTS TO 80 MPH AND 2 INCH HAIL. THE STORMS ARE MOVING SOUTHEAST
AROUND 50 MPH.  AT 830 PM EDT THERE ALSO WAS AN AREA OF STORM CURRENTLY
MOVING ACROSS LAKE MICHIGAN INTO WESTERN LOWER MICHIGAN... NORTH OF THE
SEVERE STORMS OVER SOUTHERN WISCONSIN. THESE STORMS WILL PRODUCE
BREIFLY VERY HEAVY RAIN...FREQUENT LIGHTNING AND WINDS TO 40 MPH BUT
ARE NOT EXPECTED TO BE SEVERE.  THE GREATEST THREAT FOR SEVERE WEATHER
THROUGH MIDNIGHT WILL BE SOUTH OF A LINE FROM HOLLAND TO BATTLE CREEK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
LARGE HAIL... DEADLY LIGHTNING... AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:44 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren61 min
Jul 20, 10:52 PM EDTSevere Thunderstorm WarningGRRCalhoun48 min
Jul 21, 3:19 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa46 min
Jul 21, 5:39 AM EDTSevere Thunderstorm WarningGRRKent46 min
Jul 21, 6:00 AM EDTSevere Thunderstorm WarningGRROsceola50 min
Jul 21, 7:09 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson46 min
Jul 21, 7:15 AM EDTTornado WarningGRRJackson50 min
Jul 21, 3:54 PM EDTSevere Thunderstorm WarningGRRVan Buren66 min
Jul 21, 4:10 PM EDTSevere Thunderstorm WarningGRRAllegan65 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningGRRKalamazoo65 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningGRRBarry62 min
Jul 21, 4:39 PM EDTSevere Thunderstorm WarningGRREaton66 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningGRRCalhoun66 min
Jul 21, 5:07 PM EDTSevere Thunderstorm WarningGRRJackson63 min
Jul 21, 5:20 PM EDTSevere Thunderstorm WarningGRRIonia35 min
Jul 21, 5:24 PM EDTSevere Thunderstorm WarningGRRClinton51 min
Jul 21, 5:35 PM EDTSevere Thunderstorm WarningGRRIngham50 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningGRRAllegan33 min
Jul 21, 7:17 PM EDTSevere Thunderstorm WarningGRRVan Buren33 min
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningGRRKalamazoo34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.